MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 488530-13
Medical Device Problem Code Entrapment of Device (1212)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/24/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, when attempting pulmonary attempting branching process, a tissue too thick to continue (ttttc) message displayed and the fire could not be completed.No fragment fell into the patient.The user completed the procedure and no known impact or patient consequence was reported.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: a white reload was involved with the reported event.The surgeon selected this particular reload due to dissecting a branch of the pulmonary artery.The 3rd stapler was involved with the reported event.A dissection of the pulmonary artery branch was being performed at the time of the event.The target tissue was a vessel.The tissue was not calcified.The tissue was not exposed to any radiation or chemotherapy prior to the procedure.There was no tissue tension.There was no tissue bunching.The issue involved a partial fire.There were no malformed or unformed staples.The reload did not have an exposed blade.There were no staples missing from the staple line.There were no holes/gaps observed within the staple line.The reload was stuck to tissue.A tissue too thick to continue error/message was generated when the stapling issue occurred.The surgeon did not encounter any obstructions such as clips, staples, or other hard material between the instrument jaws.The surgeon did not fire over an existing staple line.There was no buttress material used.The surgeon did not experience any clamping issues prior to firing the stapler reload.There was not any bleeding observed on the staple line due to the stapler issue.There was no unplanned tissue removal due to the stapler firing failure.A third-party stapler was used to resolve the issue.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did not receive the da vinci product with an alleged issue to perform failure analysis.The probable root cause cannot be determined based on the information provided.Since the product was not returned and the reported event was unable to be confirmed or replicated.A review of the submitted video was performed by an isi clinical development engineer (cde).The following additional information was provided: in the video we can see the surgeon attempt to install the stapler 2 times but the reload was not detected (missing or used message on the arm 4 armpod).On the 3rd install the system does recognize that there is a reload but incorrectly identifies the white reload as a gray reload.The stapler is positioned around the vessel and clamped with no issues.The firing sequence begins and the stapler immediately pauses for compression before even contacting the tissue, and pauses 3 more times before partial firing.Once the stapler is opened, we can see 4 staples in the vessel but the vessel is not bleeding nor does the vessel appear to have been cut by the knife at all.The user then brings in a 3rd party lap stapler and fires across the vessel with no issues.The stapler will pause when the forces experienced by the stapler drivetrain exceed the prescribed limits and will partial fire after too many pauses or an exceedingly high force, based on the video those limits were met/exceeded before the stapler encountered tissue and the stapler stopped the fire as a programmed safety mitigation.This pausing behavior combined with the multiple installs with no reload recognized and the eventual incorrect reload detection could indicate difficulty installing the reload which could have created reload debris which interfered with the stapler i-beam and caused the stapler to partial fire.It is also possible that there may have been biodebris, staples, etc.Left in the stapler channel from previous fires or some sort of mechanical failure from the stapler.Based on the video alone we cannot determine which of these causes could be the root cause of this issue.We would recommend the user return all impacted product via rma for further failure analysis inspection if another incident were to occur.We would also point the user to the 8mm sureform user manual for instructions on installing the reload, checking the stapler channel for debris prior to installing the reload, and instructions on clearing obstructions from the channel before reload installation.A review of the information associated with this event has been performed by an isi failure analysis engineer (fae).The following additional information was provided: logs show pn 488530-13, ln u10250123-0147, was installed on the system 5x and fired 3 reloads (2 white, followed by 1 gray).On installs 1 and 2, the first clamps were successful, and the firings were each completed with no pauses for compression.On the next 2 installs, no valid reload was detected by the system.On install 5, the first clamp was successful, but was followed by a firing failure.The firing stopped at 68% completion, after a duration of 45 seconds.The instrument was then removed and not used again in the procedure.There were no stapler related errors in the msc logs.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key22163248
Report Number2955842-2025-24274
Device Sequence Number18013411
Product Code GDW
UDI-Device Identifier10886874121723
UDI-Public(01)10886874121723(10)U10250123
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 05/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number488530-13
Device Catalogue Number488530
Device Lot NumberU10250123
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/13/2025
Initial Report FDA Received Date06/07/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/23/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age78 YR
Patient SexMale
Patient RaceAsian